MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RFB MDU HAND CNTRL PWRMX EL; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. RFB MDU HAND CNTRL PWRMX EL; SAW, POWERED, AND ACCESSORIES
Model Number 72200616F
Medical Device Problem Codes Overheating of Device (1437); Noise, Audible (3273)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 03/03/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Internal complaint reference case (b)(4).
 
Event or Problem Description
It was reported that the mdu hand control presented engine wear, heating, sound and vibration.No case reported; therefore, no patient was involved.
 
Additional Manufacturer Narrative
H3, h6: the reported device was received for evaluation.It was determined the device contributed to the reported event.A visual inspection found a broken lanyard.A functional evaluation revealed a handpiece sensor fault.When tested with the footswitch, a blade stall error and overheating of the housing was found.Further evaluation revealed the drive fork was stiff when rotated.A review of device records showed there were no indications to suggest that the product did not meet manufacturing specification upon release for distribution.A complaint history review found similar reported events.A risk management review found that the reported failures were documented appropriately, and there were no indications to suggest the anticipated risk is not adequate.The complaint of overheating was confirmed, and the root cause was associated with a mechanical component failure.Factors which can contribute to overheating include a blade stall condition that will result in increased current draw from the control unit which will heat the motor and hand piece housing.This can be the result of gearbox corrosion caused by cleaning and sterilization methods and the chemicals involved.The handpiece sensor fault was confirmed, and the root cause has been associated with an electrical component failure.Factors that could have contributed to the reported event include a failure of the reed switch or damage on the hall board which may contribute to a short circuit.Please refer to the instructions for use for recommendations on proper use of the device and potential troubleshooting methods to prevent future reoccurrence of the reported event.No containment or corrective actions are recommended at this time.

Brand Name
RFB MDU HAND CNTRL PWRMX EL
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer (Section G)
SMITH & NEPHEW, INC.
76 s. meridian ave.
oklahoma city OK 73107
Manufacturer Contact
holly topping
7000 west william cannon drive
austin, TX 78735
5123913905
MDR Report Key13872861
Report Number1643264-2022-00101
Device Sequence Number4691550
Product Code HAB
UDI-Device Identifier03596010601209
UDI-Public03596010601209
Combination Product (Y/N)N
Initial Reporter CountryCS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Other,Foreign,Health Professional,User Facility,Company Representative
Initial Reporter Occupation Other Health Care Professional
Type of Report Initial,Followup
Report Date (Section B) 04/28/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number72200616F
Device Catalogue Number72200616F
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/03/2022
Supplement Date Received by Manufacturer04/25/2022
Initial Report FDA Received Date03/24/2022
Supplement Report FDA Received Date04/28/2022
Was Device Evaluated by Manufacturer? (Y/N) Device Not Returned to Manufacturer
Is the Device Labeled for Single Use? (Y/N) No
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Unknown
Patient Sequence Number1
Patient SexUnknown